Answered by: Dr Nur Syuhada binti Zulkifli
I am 27 y/o, female, 47kg, 157cm. In Feb 2019, I was diagnosed with hyperthyroidism (Graves Disease) and on carbimazole for 1.5 years. I have stop medication starting from Oct 2020 under doctor’s instruction, and my Thyroid function was normal. However, on August 2021, after getting Pfizer covid-19 vaccination, my hyperthyroidism has relapsed and I then underwent RAI on Oct 2021. On January 2022, my FT4 result is around 3, so I have started Levothyroxine 75mcg under doctor’s instruction. The Levothyroxine I am taking is 25mcg Euthyrox + 50mcg Oroxine (Because the pharmacy I went to have no stock for 50mcg Euthyrox, so they gave me a combination of Euthyrox & Oroxine). After taking the Levothyroxine for a month, I start experiencing severe hair loss, where I have lost around 30-40% of my hair volume within a month. On 29th March 20222, I went to have a blood test, the result showed:
TSH: 17.73 mIU/L
FT4 : 14.10 pmol/L
I would like to know whether is it my TSH will never return to normal range after RAI, it will be very high even after taking Levothyroxine? And what is the cause of my hair loss? Is it due to the dosage of Levothyroxine? Do i need to adjust/increase the dosage? Or the hair loss is due to the high TSH level? Or the hair loss is due to the Levothyroxine itself (side effect)? Is there any way to stop my hair loss? I am very depressed due to the hair loss problem, it already affect my daily lives…
Hello and good afternoon.
Thank you for your question.
Based on your question, I understand that you are worried about your problem. I will try to help you.
For your information, after radioactive iodine therapy, it will take some time before your thyroid levels return to normal. This may take weeks to months to be achieved and you will have to be on medication until then.
One of the side effects of Levothyroxine is hair loss, as you are experiencing. This is because the body takes time to adjust to the sudden change in hormones from the medication. However, this loss is temporary as the body adjusts and the hormone levels stabilise. The hair will regrow, although the time taken to regrow varies for each person.
In the meantime, you should:
I understand that this is a frustrating issue to deal with and I would recommend discussing this in depth with your doctor for possible remedies (medical or non-medical options) for your hair loss while waiting for the body to adjust to the treatment, as well as for any dosage adjustments required for your medications.
Alternatively, you may contact our doctor online for further information, discussion and treatment.
I hope this answer helps you. Thank you.